Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 112, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2003, 4:34 AM CDT for Custer County, Nebraska. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 4:34 AM CDT (09:34 UTC)
- Expired
- Jun 23, 2003, 6:00 AM CDT
- In force
- 86 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Custer County, NE
The radar
The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3917 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -2.7
The text
As transmitted, in the capitals the NWS used until 2016.
850 WUUS53 KLBF 230934 SVRLBF NEC041-231100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 434 AM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 600 AM CDT * AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF MASON CITY...OR ABOUT 21 MILES NORTHWEST OF ELM CREEK...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER MASON CITY AROUND 535 AM CDT 10 MILES SOUTHEAST OF WESTERVILLE AROUND 555 AM CDT 15 MILES SOUTH OF COMSTOCK AROUND 600 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS THUNDERSTORM IS PRODUCING VERY HEAVY RAINFALL. IF YOU ARE IN A LOW LYING AREA BE ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE ON WATER COVERED ROADS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4108 9976 4107 9924 4156 9923 4138 9957 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 23, 3:30 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 AM CDT MON JUN 23 2003 ...FORECAST CHALLENGES HIGHLIGHTED BY THUNDERSTORM CHANCES FIRST THREE DAYS...THEN TEMPS INTO THE WEEKEND... H5 PATTERN REMAINS UNCHANGED FROM LAST NIGHTS. PESKY UPPR LOW REMAINS ACROSS NEW ENGLAND WITH RIDGING INTO THE WRN GREAT LAKES. WITH LITTLE EWD MOVEMENT FROM THE NEW ENGLAND LOW...TROF HAS PERSISTED ACROSS THE NWRN CONUS FOR THE LAST SEVERAL DAYS. LOOKING WEST...DISTURBANCE ENTERING SWRN WY ATTM WITH TSRAS CONTINUING TO FIRE ACROSS THE CENTRAL ROCKIES AND EWD ACROSS THE FRONT RANGE OF WYOMING AND THE NEBRASKA PANHANDLE. WITH PLENTY OF LL MOISTURE ONGOING...COLLIDING SFC BOUNDARIES ACROSS THE SANDHILLS...AND AN EXPECTED ARRIVAL OF THE LL JET OVERNIGHT...PRECIP MENTION RETAINED IN UPDATED EVENING PACKAGE. FCST CHALLENGE THROUGH THURS HIGHLIGHTED BY PRECIP CHANCES AND SVR POTENTIAL IN THE NEAR TERM (48 HRS) THEN TEMPS INTO THE WEEKEND. .TODAY AND TONIGHT...(THIS MORNING)...WILL ASCERTAIN ONGOING CONVECTION FOR INCLUSION IN THE FIRST PD FCST. ALL INCITATIONS ARE FOR SUSTAINED ISOLATED CONVECTION ACROSS MOST OF THE FA WITH AN INCREASING H85 JET. (THIS AFTN AND EVENING) ALL THE INGREDIENTS SETTING UP THIS AFTN FOR A DECENT OUTBREAK OF SEVERE WX. WITH SFC BOUNDARY ALREADY RACING NORTH INTO SWRN NEBRASKA...FEEL NRN 2/3RDS OF THE FA UNDER THE GUN. MOISTURE WILL RELOAD QUICKLY BY AFTN WITH BETTER THAN 70 DEW POINTS ALONG AND NORTH OF THE BOUNDARY. HI RES ETA FCSTING 0-6KM SHR IN EXCESS OF 70 KTS THIS AFTN. EVEN WITH A MORE CONSERVATIVE ESTIMATE...PLENTY OF SHEAR WILL EXIST FOR SUPERCELLS. WILL SEE HAIL THREAT CONTINUING INTO THE EVE HRS WITH CONTINUED DEEP LAYER SHEAR...INCREASING LL JET AND WB ZEROS IN THE 9K FT AGL RANGE. OVERNIGHT...PRECIP SHOULD ORGANIZE INTO A LARGE CONVECTIVE CLUSTER...ACROSS THE NRN HALF OF THE FA. WITH WIND AND HAIL MAIN THREATS. .TUESDAY AND TUESDAY NIGHT...ATM WILL RELOAD TUESDAY WITH ANOTHER ROUND OF CONVECTION EXPECTED TO FIRE ALONG A STATIONARY FRONT SITUATED FROM FAR NERN COLORADO INTO NERN NEBR. 70+ DEW POINTS POOL ONCE AGAIN ALONG AND NORTH OF THIS FEATURE BY AFTN WITH 60+ KT DEEP LAYER SHEAR PRESENT ONCE AGAIN NORTH OF THE BOUNDARY. COULD GET REAL INTERESTING ONCE AGAIN. WILL GO WITH HIGHEST POPS ACROSS THE NORTH AND FEATHER THESE SWD. .WEDNESDAY...THURSDAY...AND BEYOND...UPPR TROF ARRIVES LATE ON WEDS...FORCING SFC BOUNDARY SOUTH AND E OF THE AREA. WILL CONTINUE MENTION OF PRECIP IN FCST...HOWEVER SVR THREAT SHOULD BE DIMINISHED WITH STRONG LL CAA NORTH OF THE FRONT AND SFC BOUNDARY DRAPED ACROSS ERN KS/FAR ERN NEBR. ONGOING FCST ON TRACK WITH PRECIP ENDING ON THURSDAY AM AS TROF AXIS CLEARS FA. BEYOND THURSDAY...A MORE TRANQUIL PATTERN SETS UP AS DRY NWRLY FLOW COMMENCES. DRY FCST ON TRACK THROUGH THE WEEKEND. .LBF...NONE. CLB
Hazardous weather outlook, Jun 22, 10:50 PM CDT, 5 hours 44 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1050 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A SEVERE WEATHER THREAT WILL EXIST UNTIL EARLY MORNING EAST OF A LINE FROM ONEILL TO BARTLETT. ALTHOUGH WIND PROFILES INDICATE THE POTENTIAL FOR STORM ROTATION...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. LOW LEVEL WINDS ARE THEN EXPECTED TO INCREASE FURTHER WEST TONIGHT...WHICH IS EXPECTED TO HELP DEVELOP ADDITIONAL THUNDERSTORMS ACROSS PORTIONS OF WESTERN NEBRASKA THROUGH SUNRISE. HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS SHOULD THEY DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TOMORROW...THERE IS A MODERATE RISK OF SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADIC THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA. THIS AREA IS NORTH AND EAST OF A LINE FROM MERRIMAN TO OGALLALA...TO NORTH PLATTE TO OCONTO. OTHER SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...WILL BE POSSIBLE ACROSS THE REMAINDER OF THE AREA. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE BY MONDAY AFTERNOON ACROSS THE MODERATE RISK AREA. IN ADDITION...WINDS THROUGH THE ATMOSPHERE WILL BE VERY CONDUCIVE FOR ROTATING THUNDERSTORMS...KNOWN AS SUPERCELLS. A STALLED FRONTAL BOUNDARY IS EXPECTED TO RESIDE IN AN EAST TO WEST FASHION ACROSS THE MODERATE RISK AREA AS WELL. SUPERCELLS THAT DEVELOP NEAR THIS BOUNDARY WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE INDIVIDUAL STORMS ARE THEN EXPECTED TO MERGE INTO A LARGE THUNDERSTORM COMPLEX...WHICH WILL TRACK ACROSS THE OUTLOOK AREA THROUGH THE EVENING...HAVING THE POTENTIAL TO PRODUCE SEVERE WEATHER...AS WELL AS VERY HEAVY RAINFALL. THOSE PLANNING OUTDOOR ACTIVITIES MONDAY SHOULD PAY CLOSE ATTENTION TO WEATHER CONDITIONS WHICH MAY CHANGE VERY RAPIDLY. DEVELOP A PLAN OF ACTION SHOULD SEVERE WEATHER APPROACH. TUESDAY THROUGH WEDNESDAY BRINGS YET MORE CHANCES FOR SEVERE WEATHER. BEYOND THIS...THE ATMOSPHERE WILL SUPPORT A COOLER TEMPERATURE TREND WHICH WILL LIKELY INHIBIT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN A HIGH STATE OF READINESS MONDAY. ADDITIONAL STATEMENTS WILL BE FORTHCOMING TO REFINE THE POTENTIAL SEVERE WEATHER OUTLOOK AREA THROUGH THE DAY. JWS
In the hours before
Special weather statement, Jun 22, 11:24 PM CDT, 5 hours 10 minutes before
NEZ010-029-230455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1124 PM CDT SUN JUN 22 2003 ...TORNADO WATCH NUMBER 564 CANCELLED FOR PORTIONS OF NORTH CENTRAL NEBRASKA... THE TORNADO WATCH IN EFFECT UNTIL 1 AM CDT FOR HOLT AND WHEELER COUNTIES HAS BEEN CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. AT THIS TIME...NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED. CLB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:30 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 60 min |
| Jun 23, 1:20 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 55 min |
| Jun 23, 6:04 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 86 min |
| Jun 23, 7:12 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 63 min |
| Jun 23, 8:01 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 29 min |
| Jun 23, 9:53 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.